Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 21, 2004, 7:56 PM EDT for Clearfield County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 7:56 PM EDT (23:56 UTC)
- Expired
- Apr 21, 2004, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 39 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS51 KCTP 212356 SVRCTP PAC033-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 754 PM EDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 845 PM EDT * AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS OVER CURWENSVILLE...OR 9 MILES SOUTHWEST OF CLEARFIELD...AND THE SECOND 4 MILES WEST OF IRVONA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HYDE...JEFFRIES AND IRVONA AROUND 800 PM EDT... CLEARFIELD AROUND 805 PM EDT... WOODLAND AROUND 810 PM EDT... LECONTES MILLS AND WALLACETON 825 PM EDT... THE MAIN THREAT FROM THE STORMS IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4100 7861 4075 7865 4107 7809 4124 7833 LAMBERT/GARTNER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT WED APR 21 2004 .SHORT TERM... COLD FRONT WILL APPROACH THE AREA THIS EVENING AND BEGIN TO MOVE THROUGH OVERNIGHT. BEST CHANCE OF PRECIP WILL BE IN THE NW MOUNTAINS THIS EVENING BEFORE SPREADING EASTWARD AS THE NIGHT WEARS ON. COULD ALSO SEE ISOLATED TSTORMS FORM OFF OF THE TERRAIN OUT AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING AS DEWPOINTS SLOWLY RISE TOWARD 60F...ALTHOUGH MID LEVEL CAP SUPPRESSING ANY CONVECTION AT THIS TIME. WILL BE A MINIMUM IN PRECIP LATE BEFORE CONVECTION AGAIN KICKS OFF NEAR THE FRONTAL BOUNDARY AGAIN TOMORROW...MAINLY ACROSS THE SOUTH. POSSIBILITY FOR A FEW STRONGER STORMS TOMORROW AS CAPE AND WIND DYNAMICS AGAIN SUPPORT TSTORMS...BUT WITHOUT THE HINDRANCE OF TODAY/S CAP. FRONTAL BOUNDARY LIFTS NORTHWARD THU NIGHT INTO FRI KEEPING SCATTERED ACTIVITY IN THE AREA BEFORE FINALLY GETTING A KICK BACK ACROSS CWA ONE LAST TIME FRI NIGHT. RXR .LONG TERM... STUBBORN BOUNDARY CROSSES THE AREA ONCE AGAIN FRIDAY NIGHT WITH WIDESPREAD RAIN SHOWERS BEFORE PUSHING SOUTH OF CENTRAL PA SAT MORNING. WL KEEP SATURDAY DRY ALL AREAS WITH HIGH PRESSURE DIRECTING COOLER AND DRIER AIR SOUTHWARD FROM ONTARIO AND QUEBEC. RESPITE APPEARS SHORTLIVED HOWEVER AS THE FRONT WILL LIFT NORTHWARD SUNDAY DUE TO RETURN FLOW AROUND THE DOUBLE BARREL HIGH. WARM FRONTAL PASSAGE SUNDAY WILL BE FOLLOWED BY COLD FRONT NEAR TIME OF MAX HEATING SUNDAY AFTERNOON...AND THEN *MUCH* COLDER AIR FOR MON AND TUES. IN FACT...MONDAYS HIGHS WILL LIKELY OCCUR AT MIDNIGHT SUNDAY EVENING...ESPECIALLY ACROSS SOUTHEAST PORTIONS OF THE FORECAST AREA WHICH WILL BE IN THE VICINITY OF THE 850 MB THERMAL RIDGE AT THAT TIME. CONTINUED COOL BUT WITH GRADUALLY IMPROVING CONDITIONS TUESDAY-WEDNESDAY WITH SMALL CHANCE POPS UNDER ANOMALOUS 850 MB COLD POOL. DEVOIR && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 57 74 54 68 / 30 50 50 30 WILLIAMSPORT 56 71 49 63 / 50 40 50 40 BRADFORD 51 60 42 58 / 70 30 70 50 JOHNSTOWN 55 62 50 63 / 60 60 70 50 ALTOONA 56 70 50 65 / 60 50 70 40 STATE COLLEGE 56 70 51 63 / 60 50 70 40 SELINSGROVE 57 72 52 64 / 50 40 50 40 LANCASTER 53 76 55 69 / 30 40 50 30 YORK 56 75 54 70 / 30 50 50 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, Apr 21, 12:35 PM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1235 PM EDT WED APR 21 2004 PAZ024>028-033>036-056-057-059-063>066-211827- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA- FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA- LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA- 1235 PM EDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE SOUTH CENTRAL MOUNTAINS AND MOVE NORTHWARD THROUGH THE EARLY EVENING HOURS BEFORE WEAKENING. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS GUSTS. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 21, 6:34 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 634 PM EDT WED APR 21 2004 PAZ004-212330- WARREN- 634 PM EDT WED APR 21 2004 ...HEAVY SHOWERS AND A FEW STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 730 PM... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES NORTH OF UNION CITY TO 4 MILES SOUTHEAST OF UNION CITY TO 9 MILES WEST OF FRANKLIN...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR COLUMBUS AROUND 645 PM...SPRING CREEK...BEAR LAKE AROUND 650 PM...LOTTSVILLE...GRAND VALLEY...ENTERPRISE AROUND 655 PM...SUGAR GROVE...GARLAND AROUND 705 PM...YOUNGSVILLE AND TIDIOUTE AROUND 710 PM. BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. AFTERWARD...SHOWERS OF VARYING INTENSITY WILL CONTINUE AHEAD OF A COLD FRONT THROUGH MUCH OF THE EVENING. LAMBERT
Special weather statement, Apr 21, 7:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT WED APR 21 2004 PAZ010>012-017-220045- CAMERON-CLEARFIELD-ELK-NORTHERN CLINTON- 744 PM EDT WED APR 21 2004 ...A LINE OF STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF CLEARFIELD...CAMERON...ELK AND CLINTON THROUGH 845 PM... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING...STRONG THUNDERSTORMS EXTENDING FROM 9 MILES NORTHEAST OF CLEARFIELD....TO 8 MILES NORTH OF EBENSBURG... MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR IRVONA AROUND 750 PM...BENEZETTE...WOODLAND AROUND 800 PM...JEFFRIES...GLEN HOPE AROUND 805 PM...COALPORT AROUND 810 PM...HICKS RUN...LECONTES MILLS AROUND 815 PM...DRIFTWOOD AND WALLACETON AROUND 820 PM. BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS...ALONG WITH OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.